question-icon

Suggest Treatment For Primary Biliary Cirrhosis

default
Posted on Thu, 4 May 2017
Question: Male 75 with Primary biliary cirrhosis stage 4.
More compensated than de-comp.
My inr is always perfect 2-3. Is that a good sign?
I take Coumadin 5 mg. If the liver starts to fail, does the inr go up or down?
My weight varies 7 lbs, up and then down. I do not have ascites. Could the ursodiol be a cause?
Is this a concern for me? ps liver tests were perfect and all blood work as well,biliary, alkaline phosphates,albumin, ast and alt
doctor
Answered by Dr. Ramesh Kumar (2 hours later)
Brief Answer:
Your liver is doing good no need to worry at present.

Detailed Answer:
Hello,
Thanks for chosing HealthcareMagic for your query.
I have gone through your details and i appreciate your concern.

1)Yes maintaining INR at 2-3 even after taking Coumadin is a very good sign.Maintaining INR is a function of liver.In most of the cases anti-coagulants deranges the INR however as you are maintaining it even on anticoagulants it means that your liver is functioning smoothly.

"As per the standard text liver failure can lead to rapid deterioration of liver function resulting in coagulopathy(Deranged PT and INR), usually with an international normalized ratio (INR) of greater than 3-4."

2)Coumadin contains warfarin-Warfarin blocks one of the enzymes that uses vitamin K to make some of the clotting factors, and in turn reduces their production. As a result, the clotting mechanism is disrupted and it takes longer for the blood to clot medically leading to deranged INR.
Therefore one of the main problem with warfarin therapy is that patient has to monitor INR every third day because doses are increased or decreased as per the response of the body.This regular monitoring is one of the most limiting problem encountered with warfarin therapy therefore some of the patients prefer to use nobel anticoagulants like Dabigatran which has no effect on INR and needs no monitoring.

3)Accoring to various trials done by NCBI yes weight reduction due to urodeoxycholic therapy is often encountered in patients with liver diseases.

4)I don't think there is any need to wory as most of your liver parameters are absolutely normal.Weight loss is due to cirrhosis of liver and is related to it.You are doing good.Level of enzymes in blood is one of the best indicator of functions of liver;As your levels are normal it means that liver is doing good.

Though not asked but i would suggest you to take liver rejenuvators like Sylimarin daily.


Hope i answered your query well.
In case you need any further expaination feel free to ask i would be happy to answer.

Regards.



Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2854 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Primary Biliary Cirrhosis

Brief Answer: Your liver is doing good no need to worry at present. Detailed Answer: Hello, Thanks for chosing HealthcareMagic for your query. I have gone through your details and i appreciate your concern. 1)Yes maintaining INR at 2-3 even after taking Coumadin is a very good sign.Maintaining INR is a function of liver.In most of the cases anti-coagulants deranges the INR however as you are maintaining it even on anticoagulants it means that your liver is functioning smoothly. "As per the standard text liver failure can lead to rapid deterioration of liver function resulting in coagulopathy(Deranged PT and INR), usually with an international normalized ratio (INR) of greater than 3-4." 2)Coumadin contains warfarin-Warfarin blocks one of the enzymes that uses vitamin K to make some of the clotting factors, and in turn reduces their production. As a result, the clotting mechanism is disrupted and it takes longer for the blood to clot medically leading to deranged INR. Therefore one of the main problem with warfarin therapy is that patient has to monitor INR every third day because doses are increased or decreased as per the response of the body.This regular monitoring is one of the most limiting problem encountered with warfarin therapy therefore some of the patients prefer to use nobel anticoagulants like Dabigatran which has no effect on INR and needs no monitoring. 3)Accoring to various trials done by NCBI yes weight reduction due to urodeoxycholic therapy is often encountered in patients with liver diseases. 4)I don't think there is any need to wory as most of your liver parameters are absolutely normal.Weight loss is due to cirrhosis of liver and is related to it.You are doing good.Level of enzymes in blood is one of the best indicator of functions of liver;As your levels are normal it means that liver is doing good. Though not asked but i would suggest you to take liver rejenuvators like Sylimarin daily. Hope i answered your query well. In case you need any further expaination feel free to ask i would be happy to answer. Regards.